Antiepileptic Drugs and Risk Factors
What every patient should know about suicide and the risk factors related to medications that treat seizures.
- FDA Warning regarding antiepileptic drugs
- Risk Factors Related to Seizures
- Risk Factors Related to Medications
- Identifying Patients at Risk
- Balancing the Risk
FDA Warning regarding antiepileptic drugs:
In January 2008 the U.S. Food and Drug Administration issued an alert regarding the association between antiepileptic drugs and suicide. In reviewing the records of over 40,000 patients taking one of these medications to treat epilepsy, psychiatric problems, or chronic pain, the FDA observed that using these mediations increased the risk of suicide from 22 out of every 10,000 patients to 43 out of every 10,000 patients. Although there are reasons to question the validity of the results, there is no doubt that we should be aware of a potential suicide risk.
Risk Factors Related to Seizures:
Across many clinical studies of patients with chronic epilepsy who died, about 10% died by suicide. Patients who seemed at greatest risk were those who had temporal lobe epilepsy, especially those who had psychotic episodes following their seizures. Greater risk factors, however, relate to psychiatric problems occurring in addition to epilepsy. Depression and anxiety disorder are risk factors for suicide. A strong family history for either depression or anxiety may also be a risk factor for the patient.
Psychiatric symptoms, including depression and anxiety, have been reported with several antiepileptic drugs. There are no scientific studies to relate these medications directly to suicide, but suicidal thoughts may be a psychiatric symptom associated with antiepileptic medication. Ironically, the FDA review found that two antiepileptic drugs (valproate and carbamazepine) slightly reduce the risk of suicide.
- Depression or anxiety disorder currently or in the past;
- Family history of depression or suicidal behavior;
- Past suicide attempts by the patient.
If any of these are present in your child or adolescent, notify your healthcare provider so that he or she may refer you to a Psychiatrist.
There are also ways to unmask risk for suicide in children who are quiet or well-behaved. A “yes” answer to any of the following questions warrants further professional evaluation:
- In the past month have you thought you would be better off dead or wished that you were dead?
- In the past month have you thought about suicide?
- In the past month did you make any plans to commit suicide?
Balancing the Risk:
If you have any of these risk factors you should not delay starting an antiepileptic drug or stop taking one already prescribed. The likelihood of having more seizures posses a greater safety risk. However, speak to your physician about any risk factors that you may recognize or about any concerns that you may have.